5TH ANNUAL EDINBURGH LATE ANTIQUE, ISLAMIC AND BYZANTINE STUDIES GRADUATE CONFERENCE

2021



SITES OF ENCOUNTER AND CULTURAL EXCHANGE

(500-1500)

Supported by:

THE UNIVERSITY OF EDINBURGH
SCHOOL OF HISTORY, CLASSICS AND ARCHAEOLOGY
LATE ANTIQUE, ISLAMIC AND BYZANTINE STUDIES RESEARCH
CENTRE

DEPARTMENT OF ISLAMIC AND MIDDLE EASTERN STUDIES

Description:

This conference will be held online on Zoom by the *Late Antique, Islamic and Byzantine Society of the University of Edinburgh* on November 4th to 6th 2021. The theme of this year's conference is 'Sites of Encounter and Cultural Exchange', focusing on the history of cultural exchange and the spaces – be they physical, textual, or imagined – where interpersonal and intercultural contact occurs. This conference aims to bring together these multifarious 'sites of encounter' in order to gain a more complex understanding of the Mediterranean and West Asia in the period between 500 and 1500 C.E.

Conference Committee:

Samuel Azzopardi, Chiara Fabrici, Alice Greenwood, Kieran Hagan, Stefano Nicastro, Ethan Schmidt

Keynote Speakers:

Leonora Neville is John W. and Jeanne M Rowe Chair of Byzantine History at the University of Wisconsin-Madison, specialising in the society and culture of the Byzantine Empire in the $9^{th} - 12^{th}$ centuries, with particular interest in gender, civil religion and the religious aspects of political culture, historical memory and historiography.



Alison Vacca is Associate Professor and Director of Graduate Studies at the University of Tennessee Knoxville, with a special interest on the Caucasus in the 8th and 9th centuries. She aims to bring the histories of Armenians, Arabs, Albanians, Georgians and Persians into dialogue, looking beyond the ethnonationalist discourses that have been prevalent in the Caucasus and West Asia generally.



Registration: To register please follow the link bellow and register for a ticket on the Eventbrite page. There is no registration fee to attend the conference.

Register online: https://www.eventbrite.co.uk/e/sites-of-encounter-and-cultural-exchange-in-west-asia-and-the-mediterranean-tickets-156938845311

For any questions, please contact the conference committee: edibyzpg@ed.ac.uk

PROGRAMME:

All Times in GMT

Thursday 4th November

3.50 pm - Conference Room Opens

4.00-4.15pm - Opening Remarks

4.15-6.15pm – PANEL 1: WOMEN AND SOCIAL MARGINALITY

Moderator: Dr Lucy Grig, University of Edinburgh

4.15-4.35 "The female monks of Aphrodito as intermediaries for women and children at the Village's margin", Thomas Laver (PhD Student, University of Cambridge).

4.35-4.55 "Women's Labour and Property in the Cairo Geniza", Rachel Richman (PhD Student, Princeton University).

4.55-5.15 "What the Women of Late Antiquity Wore", Bishakha Dutta (MA, Novosibirsk State University).

5.15-5.35 "Fifth Column in the Forecourt: Blaming the Underlings in the Late Antique domus (c. 500–700 C.E.)", Ella Kirsh (PhD Student, Brown University).

5.35-6.15 Discussion

15 Minute Break

6.30-7.10pm – PANEL 2: RELIGION

Moderator: tbc

6.30-6.50 "Late Roman Pagans in Christian Churches: Double Faith or Religious Mimicry", Mikhail A. Vedeshkin (Senior Research Fellow, Institute of World History, Russian Academy of Sciences).

6.50-7.10 Discussion

20 Minute Break

7.30-8.30pm Keynote Lecture by Prof Leonora Neville

Friday 5th November

4.00-4.45pm - Poster Session (via breakout rooms)

"A particular case of marginalization: gender and politics in the Komnenian court", Giusy Odorisio (MA, University "G. D'Annunzio").

"The meaning of Light", Ana Kovacic (PhD Student, University of Primorska).

"Late Antique pottery", Elza Shipoli (PhD Student, Pázmány Péter Catholic University).

15 Minute Break

5.00-6.30pm – PANEL 3: COMMERCIAL NETWORKS

Moderator: Dr Mike Carr, University of Edinburgh

5.00-5.20 "The importance of Via Lissus-Naissus: the case of Municipium Ulpiana", Elza Shipoli (PhD Student, Pázmány Péter Catholic University).

5.20-5.40 "Influenced by Imports: Exploring Changing Food Consumption Practices in Rome in Late Antiquity through Common Wares", Alessandra Pegurri (PhD Student, University of Leicester).

5.40-6.00 "The medieval Muslim market as a sphere of cultural exchange: Personal performance and its socio-religious manifestations", Hadas Hirsch (PhD from Haifa University, currently serving as Dean of the Faculty of Social Studies and Humanities, Oranim Academic College).

6.00-6.30 Discussion

15 Minute Break

6.45-7.45pm – PANEL 4: LAW

Moderator: Dr Tim Greenwood, University of St Andrews

6.45-7.05 "Dayeaks: Fostering in Early Medieval Armenia 5th - 7th Centuries", Lewis Read (PhD Student, University of Vienna).

7.05-7.25 "Junillus Africanus: Canon, Apocrypha, and Cross-Cultural Christianity in Justinian's Empire", Andrew Koperski (PhD Student, Ohio State University).

7.25-7.45 Discussion

15 Minute Break

8.00-9.00pm - PANEL 5: MATERIAL CULTURE

Moderator: Prof Jim Crow, University of Edinburgh

8.00-8.20 "Reading Confessional Identity in the Canon Table Fountain of the Gladzor Gospel", Earnestine Qiu (PhD Student, Princeton University).

8.20-8.40 "Stone walls as a physical space of cultural encounter in Medieval Armenia", Beatrice Spampinato (PhD Student, Ca' Foscari University of Venice and Aix-Marseille Université).

8.40-9.00 Discussion

Saturday 6th November

4.45-6.15pm – PANEL 6: FRONTIERS

Moderator: Dr Yannis Stouraitis, University of Edinburgh

4.45-5.05 "The Ghāzī-Caliph": The şā'ifa of 165-6/782 and the nomination of Hārūn al-Rashīd", Leone Pecorini Goodall (PhD Student, University of Edinburgh and St Andrews).

5.05-5.25 "Setting New Trends in Spolia Fashion - The City Gates of 'Ala al-Din Kayqubad in Konya", Fatih Tarhan (PhD student, Princeton University).

5.25-5.45 "Tephrike the Shelter or Tephrike the Heretical? A Fortress on the Frontier through Paulician and Byzantine Eyes", Mauro Mormino (PhD from the University of Messina, Member of the *Officina di Studi Medievali* (OSM)).

5.45-6.15 Discussion

15 Minute Break

6.30-7.30pm – PANEL 7: MULTILINGUALISM

Moderator: Dr Marie Legendre, University of Edinburgh

6.30-6.50 "Establishing how closely a given piece of controversy is linked to encounters and exchange", Bastien Dumont (PhD Student, Université Paris 1 Panthéon-Sorbonne and Sorbonne Université).

6.50-7.10 "The Arabic and Persian Versifications of Kalīla wa-Dimna: A Case-Study of 'The Cat and Mouse' Chapter by Ibn al-Habbārīya and Qāni'ī Ṭūṣī (12th/13th c.)", Ruslan Pavlyshyn (Postgraduate Student, University of Oxford).

7.10-7.30 Discussion

30 Minute Break

8.00-9.00pm - Keynote Lecture by Prof Alison Vacca

9pm-9.15pm - Closing Remarks